Home » Frequently asked Questions on Health » Does Vigabatrin tablet cause visual impairment?

Does Vigabatrin tablet cause visual impairment?

Q: My 9 months old daughter has a brain injury in the parietal and occipital lobes since birth. She also gets fits and spasms. She is on Vigabatrin (1/2 tablet morning and evening), Frisium, Topac and Epilex. She has recently started fixing her eyes only in the lying down position. The doctor has told us that her vision will improve gradually, but for the last nine months there has been no improvement in her vision. She is not able to see in the sitting position. Is there is any hope for her vision improvement? Is Vigabatrin safe for her? I have heard it causes vision impairment. She is taking Vigabatrin for a month now.

A:In the newborn, the parieto- occipital areas of the brain suffer insults commonly due to hypoxia- ischemia (lack of oxygen) and hypoglycemia (low blood sugar). There are likely to be other nerve fibres and neurons in the brain that are affected which the MRI may not pick up.

The various areas of the brain are intricately linked up and as such have multimodal functions. The occipital area primarily has a role in receiving, perceiving, analysing and interpreting images. The parietal area has intimate relations with the occipital lobe, and helps in scanning the world in front of us and the spatial relationships. Thus you can understand the problem your child is facing. This is called Cortical Visual Impairment. Over a period of months and a couple of years there will be some improvement in vision, but we can’t predict normalcy.

The second important issue is "SPASMS"- it is likely that the child is having infantile spasms. Regarding Vigabatrin, upto 30% patients can develop visual field defects, and there is no authentic method to check for this in small children, unlike adults where visual field defects can be picked up. I thus, use Vigabatrin when nothing else is working, and then too for not more than 6 months. My suggestion would be a course of oral steroids( I dont prefer the ACTH inj marketed in India) for 2-3 months.Epilex is a good drug for infantile spasms - the dose can be gradually pushed up to 50 mg/kg/day monitoring liver functions and platelets. Your doctor can try substituting Frisium with clonazepam. Levetirecetam is another that can be used if this combination fails.

RELATED FAQ

................... Advertisement ...................

   

FAQ

ASK OUR EXPERTS

Using 0 of 1024 Possible characters
Choose Topic
-------------------------------- Advertisement -----------------------------------